MAUDE Adverse Event Report: NATUS MEDICAL INCORPORATED NT821707, DRAINAGE KIT, LUMBAR

NATUS MEDICAL INCORPORATED NT821707, DRAINAGE KIT, LUMBAR
Model Number NT821707
Medical Device Problem Codes Entrapment of Device (1212); Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/30/2025
Type of Reportable Event Malfunction
Event or Problem Description
Per md the lumbar drain is placed by anesthesia to prevent spinal cord ischemia.Upon drain removal by anesthesia it was noted the drain tip was not intact prompting ct.Per md imaging indicates retained catheter tip is in the subcutaneous tissue.Inquired about removal- drain was placed in a sterile environment and decision pending regarding removal.If pt stable with no complications from retained drain tip would prefer to remove as elective case after pt has stabilized.Md stated he would perform the removal since he is the primary surgeon for the pt.Patient went for a ct that confirm that in fact the piece is retained and requires surgery to remove.On (b)(6) ct results: retained 5.5 cm dural long lumbar drain fragment at the l2-l3 level extending from the posterior paraspinal space ventrally into the bony spinal canal and likely within the thecal sac at the level of l2-l3.
 
Additional Manufacturer Narrative
Initial report ref to natus complaint # (b)(4).Related to mdr report: # mw5171578.Per (b)(4) rev 05 natus external drainage lumbar catheters - risk analysis spreadsheet (ras) hazard 1.5 - catheter tubing is cut by sharp inner edge of needle while accessing into lumbar spine and a catheter piece is left in the patient body.Effect (harm): surgical intervention.Residual risk: moderate the hazard identified have been reduced as far as possible, and the residual risk for this hazard is mainly associated with the surgical revision.The device's ifu contains the instructions, warings, cautions, and precautions in order to use the device.Risk outweighed by benefit of use of device.Further investigation to be carried out.
 
Additional Manufacturer Narrative
Follow up report 001 ref to natus complaint#(b)(4).No lot number information provided by the customer.No associated capas.Complaint history review/trend analysis: (b)(4).Risk management review: a review of (b)(4) medical device hazard analysis (rev 05), identifies the hazard situation as "1.5 catheter tubing is cut by sharp inner edge of needle while accessing into lumbar spine and a catheter piece is left in the patient body." the risk level is considered moderate.Based on complaint of "lumbar catheter tip retained in patient" this determination is based on the information received from the customer.Root cause/failure investigation: the customer did not return the device for evaluation or provide further information on the failure.Based on previously documented investigations, it is possible the silicone catheter was stretched and sheared by the beveled needle used to facilitate the insertion.Another possibility could be improper catheter preparation prior to placement; the catheter should be primed and flushed prior to placement - it could not be confirmed if this occurred.The instructions for use ((b)(6)) contain several warnings to help prevent this from occurring in the field.Without the return of the device, it could not be determined what led to the failure.Devices are fully tested prior to release of product.No further action is required; complaints will be tracked and trended for recurring issues.Failure mode: no device returned - unable to determine.
 
Event or Problem Description
Per md the lumbar drain is placed by anesthesia to prevent spinal cord ischemia.Upon drain removal by anesthesia it was noted the drain tip was not intact prompting ct.Per md, imaging indicates retained catheter tip is in the subcutaneous tissue.Inquired about removal - drain was placed in a sterile environment and decision pending regarding removal.If pt stable with no complications from retained drain tip would prefer to remove as elective case after patient has stabilized.Md stated he would perform the removal since he is the primary surgeon for the pt.Patient went for a ct that confirmed that in fact the piece is retained and requires surgery to remove.May 22 ct results: retained 5.5 cm dural long lumbar drain fragment at the l2-l3 level extending from the posterior paraspinal space ventrally into the bony spinal canal and likely within the thecal sac at the level of l2-l3.

Brand Name
NT821707, DRAINAGE KIT, LUMBAR
Common Device Name
NT821707, DRAINAGE KIT, LUMBAR
Manufacturer (Section D)
NATUS MEDICAL INCORPORATED
5955 pacific center boulevard
san diego 92121
Manufacturer Contact
gráinne walsh
5955 pacific center boulevard
san diego 92121
MDR Report Key22402446
Report Number2023988-2025-00081
Device Sequence Number8353094
Product Code JXG
UDI-Device Identifier00382830050531
UDI-Public00382830050531
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K964923
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberNT821707
Device Catalogue NumberNT821707
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/30/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/04/2025
Supplement Report FDA Received Date07/23/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR
Patient SexMale
Patient Weight66 KG
Patient EthnicityHispanic
Patient RaceWhite